Floor-of-mouth hematoma is an exceptionally rare but life-threatening complication of anticoagulation.A 67-year-old woman receiving rivaroxaban 20 mg/day for cardioembolic prevention in the setting of a cardiac rhythm disorder and two previous ischemic strokes presented with severe inspiratory dyspnea and respiratory distress.Examination showed a diffuse floor-of-mouth hematoma.Urgent flexible nasofibroscopy demonstrated marked epiglottic and supraglottic edema with critical narrowing of the laryngeal inlet, making orotracheal intubation impossible.An immediate rescue tracheostomy secured the airway.Rivaroxaban was discontinued; neither andexanet alfa nor four-factor prothrombin complex concentrate was available at our center.After 48 hours of intensive care monitoring, the hematoma and airway edema regressed.The patient was successfully decannulated on day seven, and rivaroxaban was resumed without early recurrence.This case highlights an exceptionally uncommon rivaroxaban-associated bleeding site and the decisive role of immediate airway control.
No takes yet. Share an insight, caveat, or question.
Moussaoui et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: